Georgia, 2011

Damaging Winds in Georgia, April 5, 2011

April 5, 2011 · NWS JAX · 15 events in 8 counties and zones

The leading edge of a pre-frontal squall line started to impact southeast Georgia and the Suwannee River Valley of north Florida prior to sunrise. A strong 850 mb SW low level jet of 50-60 kts bisected the Jacksonville county warning area with strong helicities supporting rotating cells during the morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

The leading edge of a pre-frontal squall line started to impact southeast Georgia and the Suwannee River Valley of north Florida prior to sunrise. A strong 850 mb SW low level jet of 50-60 kts bisected the Jacksonville county warning area with strong helicities supporting rotating cells during the morning. Widespread wind damage was reported across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Apr 5, 2:08 AM EST, 22 minutes earlier.

Area forecast discussion, Apr 5, 2:08 AM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
308 AM EDT TUE APR 5 2011

...TORNADO WATCH #102 IN EFFECT UNTIL 10 AM FOR ENTIRE AREA...
...DAMAGING WINDS AND ISOLATED TORNADOES POSSIBLE THRU MID-MORNING...
...COOLER TEMPERATURES TONIGHT...

.SYNOPSIS...AMPLIFIED UPPER TROF FROM THE W GREAT LAKES TO THE W
GOMEX APPEARS TO BE BECOMING MORE NEUTRALLY TILTED WITH DECREASING
DIGGING AND INCREASING E MOTION. WELL ORGANIZED SQUALL LINE
EXTENDS FROM THE APPALACHIANS TO THE W FL PANHANDLE AND INTO THE N
CENTRAL GOMEX. NUMEROUS REPORTS OF HAIL AND WIND DAMAGE UPSTREAM
ALONG THE SQUALL LINE. WARM AIR ADVECTION OCCURRING AHEAD OF THE
LINE WITH S TO SW WINDS GUSTING OVER 20 MPH AND TEMPS REMAINING
STEADY IN THE MID 70S. DEW POINTS RANGE FROM THE MID TO UPPER 60S
ACROSS THE AREA.

.SHORT TERM...PRE-FRONTAL SQUALL LINE WILL CONTINUE TO SWEEP
ACROSS THE AREA THRU THE MORNING HOURS. THE GREATEST THREAT FROM
STORMS WILL BE STRONG WINDS WITH A LOWER THREAT FOR LARGE HAIL AND
ISOLATED TORNADOES. MODELS AND VAD WIND PROFILES INDICATE 50-60 KT
LOW- LEVEL JET SHIFTING ACROSS THE AREA WITH ENUF HELICITY AND
INSTABILITY TO WARRANT LATEST SPC TORNADO WATCH FOR THE AREA.

HAVE ISSUED A LAKE WIND ADVISORY FOR THE NW 1/3 OF THE AREA. WRAP-
AROUND CLOUDINESS LOOKS TO BE MINIMAL WITH THIS SYSTEM...AND
ADVISORY AREA MAY NEED TO BE EXPANDED IF MORE LOW-LEVEL WINDS MIX
TO THE SFC THIS AFTERNOON.

PRECIP SHOULD CLEAR THE AREA BY THE END OF THE 1ST PERIOD. HAVE
INCLUDED POSSIBLE SEVERE IN ZFP WITH DAMAGING WIND VERBIAGE. HWO
TIMING AND VERBIAGE LOOKS GOOD...MAINLY A FRESHENING OF WORDING
EXPECTED.

REMAINDER OF FORECAST REVOLVES MOSTLY AROUND TEMPS. MAV AND MET
MOS IN GOOD AGREEMENT...AND A BLEND HAS BEEN USED. MIN TEMPS
EXPECTED TO DIP INTO THE UPPER 30S TONIGHT OVER PORTIONS OF INLAND
SE GA AND THE SUWANNEE VALLEY OF N FL. WARM GROUND TEMPS SHOULD
PREVENT FROST FROM FORMING IN EVEN THE COLDEST AREAS...BUT PATCHES
MAY BE NOTED ON WIND PROTECTED CARS AND ROOFTOPS. TEMPS WILL BEGIN
A GRADUAL WARM-UP AFTER TONIGHT.

.LONG TERM...HAVE LEANED TOWARD THE ECMWF IN THE LATE EXTENDED
PERIOD WITH MINIMAL PRECIP. TEMPS WILL BE WELL ABOVE NORMAL THRU
MOST OF THE PERIOD.

&&

.AVIATION...LOW-LEVEL WIND SHEAR WILL CONTINUE THRU THE MORNING
HOURS. CONDITIONS RETURNING TO MOSTLY VFR THIS AFTERNOON BEHIND
COLD FRONT. GUSTY WINDS WILL CONTINUE INTO THE LATE AFTERNOON.

&&

.MARINE...NEAR SHORE ADVISORY THRU THE AFTERNOON WITH OFFSHORE
ADVISORY THRU THE EVENING. RAPIDLY DIMINISHING WINDS THEREAFTER.

&&

.FIRE WEATHER...EXISTING FIRE WX WATCH WAS UPGRADED TO A RED FLAG
WARNING FOR COMBINATION OF WINDS AND LOW RH VALUES THIS AFTERNOON.
VERY LOW RH VALUES EXPECTED ON WED BUT LOW WIND SPEEDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  67  38  74  47 /  40   0   0   0
SSI  68  47  66  56 /  70   0   0   0
JAX  70  42  71  52 /  70   0   0   0
SGJ  71  49  69  58 /  80   0   0   0
GNV  72  41  77  50 /  80   0   0   0
OCF  73  43  77  52 /  80   0   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...LAKE WIND ADVISORY FROM 8 AM THIS MORNING TO 6 PM THIS
     EVENING FOR HAMILTON.

     RED FLAG WARNING FROM 2 PM THIS AFTERNOON TO 7 PM THIS
     EVENING FOR COLUMBIA-HAMILTON-SUWANNEE.

GA...LAKE WIND ADVISORY FROM 8 AM THIS MORNING TO 6 PM THIS
     EVENING FOR APPLING-ATKINSON-BACON-BRANTLEY-CLINCH-COASTAL
     GLYNN-COFFEE-ECHOLS-INLAND GLYNN-JEFF DAVIS-PIERCE-WARE-
     WAYNE.

AM...SMALL CRAFT ADVISORY UNTIL 11 PM THIS EVENING FOR ALTAMAHA
     SOUND GA TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE.

     SMALL CRAFT ADVISORY FOR WINDS UNTIL 4 PM THIS AFTERNOON FOR
     ALTAMAHA SOUND GA TO FLAGLER BEACH FL OUT 20 NM.

&&

CARROLL/ZIBURA/ZAPPE
Hazardous weather outlook, Apr 4, 10:28 PM EST, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1128 PM EDT MON APR 4 2011

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-051000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1128 PM EDT MON APR 4 2011

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TONIGHT...

...SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TONIGHT AND EARLY
TUESDAY MORNING...

A STRONG COLD FRONT AND ASSOCIATED SQUALL LINE WILL APPROACH FROM
THE WEST LATE TONIGHT. ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE
IN ADVANCE OF THE SQUALL LINE AFTER MIDNIGHT TONIGHT AS THEY MOVE
INLAND FROM THE GULF OF MEXICO. THESE STORMS MAY PRODUCE LARGE HAIL
ACROSS THE SUWANNEE RIVER VALLEY.

THE PRE-FRONTAL SQUALL LINE WILL BEGIN TO AFFECT AREAS FROM
HAZELHURST TO LIVE OAK BETWEEN 3 AM AND 5 AM. STRONG TO SEVERE
STRENGTH THUNDERSTORM WINDS WILL BE POSSIBLE...WITH A LOW CHANCE OF
ISOLATED TORNADOES ESPECIALLY ACROSS SOUTHEAST GEORGIA. THE SQUALL
LINE WILL CONTINUE TO PROGRESS EASTWARD THROUGH SUNRISE TUESDAY
MORNING WHICH WILL CONTINUE A DAMAGING WIND THREAT ACROSS THE AREA.

FOR THOSE WITH NOAA WEATHER RADIOS...PLEASE ENSURE THAT THEY HAVE
BATTERY BACKUP AND ARE IN STANDBY ALERT MODE TONIGHT THROUGH
TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

...SLIGHT RISK OF SOME SEVERE THUNDERSTORMS TUESDAY MORNING...

A STRONG SQUALL LINE WILL CONTINUE TO ADVANCE ACROSS THE FORECAST
AREA TUESDAY MORNING...WITH THE SLIGHT RISK OF SEVERE THUNDERSTORMS
CONTINUING ACROSS NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. THE MAIN
CONCERN WILL BE DAMAGING WINDS...BUT HAIL AND AN ISOLATED TORNADO
CANNOT BE RULED OUT. THE COLD FRONT WILL MOVE OFFSHORE TUESDAY
AFTERNOON/EVENING WITH THE SEVERE THREAT ENDING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY LATE TONIGHT AND EARLY TUESDAY
MORNING.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

ECZ/ABE

In the hours before

Special weather statement, Apr 5, 2:02 AM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
302 AM EDT TUE APR 5 2011

GAZ132-133-050745-
COFFEE-JEFF DAVIS-
302 AM EDT TUE APR 5 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR COFFEE AND JEFF
DAVIS COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING
VALID UNTIL 345 AM EDT...

AT 303 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 22 MILES NORTHWEST
OF SNIPESVILLE TO 28 MILES WEST OF AMBROSE...MOVING EAST AT 45 MPH.
THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND PRIDGEN...
AMBROSE...SNIPESVILLE...HAZLEHURST...BROXTON...WEST GREEN...DOUGLAS
AND DENTON THROUGH 345 AM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. IF
FURTHER INTENSIFICATION OCCURS A WARNING MAY BE REQUIRED.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 AM EDT TUESDAY MORNING
FOR NORTHEASTERN FLORIDA AND SOUTHEAST GEORGIA.

LAT...LON 3196 8242 3184 8243 3184 8251 3175 8252
      3175 8255 3173 8255 3143 8291 3144 8315
      3147 8316 3149 8311 3161 8306 3167 8300
      3177 8301 3179 8298 3179 8287 3192 8268
      3196 8256 3195 8250 3197 8249
TIME...MOT...LOC 0703Z 269DEG 37KT 3205 8284 3154 8342

ZAPPE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Coffee

When
April 5, 2:30 AM EST
Where
Coffee County, 0.91 mi SE of Broxton
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.620, -82.890

Trees were blown down throughout the county. The heaviest concentration of tree damage was in the northwest portion near Broxton.

Thunderstorm Wind, Atkinson

When
April 5, 3:00 AM EST
Where
Atkinson County, 5.65 mi SSE of Pearson
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.220, -82.850

Trees were blown down across Atkinson county. The time of the event was based on radar.

Thunderstorm Wind, Clinch

When
April 5, 3:10 AM EST
Where
Clinch County, 8.53 mi WSW of Cogdell
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.140, -82.870

Scattered trees were reported blown down. The time of the event was based on radar.

Thunderstorm Wind, Appling

When
April 5, 3:10 AM EST
Where
Appling County, 4.7 mi W of Baxley Muni Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.720, -82.460

Power lines and limbs were blown down along County Farm Road outside of Baxley.

Thunderstorm Wind, Appling

When
April 5, 3:40 AM EST
Where
Appling County, Surrency
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.720, -82.200

Widespread trees and power lines were blown down across the county. The time of the event was based on radar imagery.

Thunderstorm Wind, Ware

When
April 5, 3:45 AM EST
Where
Ware County, 0.59 mi E of Waresboro
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.250, -82.470

Widespread tree damage was reported across the county. The time of the onset of damage was based on radar.

Thunderstorm Wind, Wayne

When
April 5, 3:55 AM EST
Where
Wayne County, 1.36 mi ENE of Odum
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
31.680, -82.010

Wind gusts were estimated at 60 mph with pea size hail as a squall line passed through Odum near Tank Road and Walter Griffis Road. The time of the event was based on radar.

Thunderstorm Wind, Wayne

When
April 5, 4:00 AM EST
Where
Wayne County, 4.49 mi N of Drawdy
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.664, -81.918

A tree was blown down on a home along Highway 169 and Rodney Jones Road.

Thunderstorm Wind, Wayne

When
April 5, 4:00 AM EST
Where
Wayne County, 2.38 mi SE of Kville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.531, -82.097

Barn damage was reported on Mikell Lake Road. A mobile home was damaged due to a fallen tree.

Thunderstorm Wind, Wayne

When
April 5, 4:05 AM EST
Where
Wayne County, 4.04 mi NW of Screvan
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.520, -82.070

A path of tree damage was reported that was about 1 mile in length and about 60 yards wide. The damage was laid out in a straight direction.

Thunderstorm Wind, Ware

When
April 5, 4:05 AM EST
Where
Ware County, 0.91 mi SW of Waycross
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
31.210, -82.360

Power lines were blown in Waycross. Hail inch hail was also observed. The time of the event was based on radar imagery.

Thunderstorm Wind, Brantley

When
April 5, 4:25 AM EST
Where
Brantley County, 0.69 mi N of Nahunta
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.210, -81.980

Roof damage occurred to a home on Cherry Street in Nahunta. Numerous trees and power lines were blown down throughout the east part of the county. The time of the roof damage event was based on radar.

Thunderstorm Wind, Camden

When
April 5, 4:55 AM EST
Where
Camden County, 7.1 mi E of Waverly
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.100, -81.600

Trees were blown down near exit 29 along Interstate 95. The time of the event was based on radar imagery.

Thunderstorm Wind, Camden

When
April 5, 4:55 AM EST
Where
Camden County, 1.72 mi ESE of Jefferson
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
30.958, -81.755

A field dispatcher reported trees down. Report from Georgia Emergency Management Situation report #4. The time and location of the event was based on radar imagery.

Thunderstorm Wind, Camden

When
April 5, 5:36 AM EST
Where
Camden County, 3.51 mi N of St Marys Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.800, -81.540

Large trees were blown down just outside of Kings Base Naval Base. The time of the event was based on radar imagery.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288047, 288046, 288044, 288045, 288043, 288042, 288048, 288040, 288041, 288035, 288038, 288037, 288036, 288050, 288034.